North Carolina, 2003Flash Flood in North Carolina, August 12, 2003
August 12, 2003 · NWS MHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 1:47 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 12, 1:47 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT TUE AUG 11 2003
SHRA/TSRA ALONG SEA BRZ SHLD DISSIPATE OR BE MAINLY W OF INLAND
AREAS BY EVENING. WL KEEP SLIGHT CHC GOING INLAND FOR EVENING AND
ALL NIGHT OVER CSTL WTRS/BEACHES AS CANT RULE OUT SOME SHRA DVLPING
OVER OCEAN OVERNIGHT. UPR RDG SHIFTS W OFF OF ATLC WED...THIS SHLD
LIMIT CVRG OF SHRA/TSRA...WL CONT 30 POP OVER INLAND COUNTIES ALONG
SEA BRZ WITH SLIGHT CHC ALONG CST. ACTVTY SHLD DISSIPATE WED NIGHT.
ON THU UPR RDG TRANSITIONS TO THE W OF RGN WITH LITTLE OR NO
FORCING EXPECTED ACRS AREA. MDLS DO SHOW RIBBON OF MOISTURE SO WILL
KEEP SLIGHT POP OVER AREA AS DONT EXPECT CVRG TO BE TOO GREAT. ON
SAT HGTS BEGIN TO FALL ALONG THE CST WITH WEAK FRONT N OF REGION. WL
FOLLOW GFS AND GO WITH 30 POP. DRY CONDITIONS SUN THROUGH TUE WITH
TEMPS AT OR SLIGHTLY ABOVE NORMAL.
MARINE: EXPECT WEAK PRESSURE GRADIENT TO PROVIDE FAIRLY LIGHT WINDS
THROUGH THE FCST PERIOD. SEAS SHOULD REMAIN 4 FT OR LESS. WIND
DIRECTION WILL BE SE TO E...BECOMING SW TO W BY THE WEEKEND. NO
FLAGS EXPECTED THROUGH THE PERIOD.
.MHX...NONE.
RF/RAP
Hazardous weather outlook, Aug 12, 2:45 AM EST, 12 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY MAINLY
NEAR THE COASTAL SECTIONS THIS MORNING, THEN MAINLY ACROSS THE
COASTAL PLAIN THIS AFTERNOON AND EVENING. THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS. THERE IS A MODERATE RIP CURRENT
THREAT FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
12
Flash Flood, Jones
- When
- August 12, 3:40 PM EST to 4:00 PM EST
- Where
- Jones County, 8 mi W of Trenton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.022, -77.355 (the zone’s center; the record gives no point)
Jones County Sheriff reported parts of Highway 41, Chinquapin Chapel Road, and Wise Fork Road flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334707.